South Dakota, 2015

Hail in South Dakota, May 27, 2015

May 27, 2015 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced penny sized hail south of Wall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced penny sized hail south of Wall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 9:59 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, May 27, 9:59 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1059 AM MDT WED MAY 27 2015

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
ISSUED AT 308 AM MDT WED MAY 27 2015

WATER VAPOR SHOWS UPPER LOW OVER WA WITH NEGATIVELY TILTED WAVE
ROTATING ROTATING THROUGH MT/WY. AT THE SFC...HIGH IS CENTERED
OVER THE CNTRL PLAINS WITH TROF TAKING SHAPE OVER ERN MT/ERN WY.
SCT SHRA/TSTMS EXTEND FROM THE NEB PANHANDLE INTO FAR SWRN SD IN
REGION OF LOW/MID LVL THETA-E ADVECTION AHEAD OF UPPER WAVE.

TODAY...UPPER WAVE WILL CONTINUE ITS NEWD PROGRESSION WITH SFC LOW
DEVELOPING OVER THE BLKHLS BY MIDDAY. MLCAPE EXPECTED TO INCREASE
TO NEAR 1000J/KG OVER MUCH OF THE CWFA WITH CIN ERODING QUICKLY BY
LATE MRNG OVER NERN WY AND FAR WRN SD. CONVECTION WILL INTIATE
EARLY IN THE HIGHER TERRAIN OF THE BLKHLS AS WELL AS NERN
WY...THEN INTENSIFY AS IT SHIFTS EWD ACROSS THE WRN SD PLAINS. AN
AREA OF ENHANCED MLCAPE OF NEAR 1500J/KG ALONG WITH BETTER SHEAR
WILL DEVELOP ALONG A DEVELOPING WMFNT EXTENDING FROM THE BLKHLS
LOW INTO CNTRL SD AND MAY RESULT IN A FEW SVR STORMS...AND CANT
RULE OUT AN ISOLD TORNADO GIVEN INTENSIFYING FRONTAL BOUNDARY EAST
OF THE BLKHLS. HEAVY RAIN ALSO A THREAT...ESPECIALLY ACROSS NWRN
SD NORTH OF THE WMFNT. ACTIVITY WILL QUICKLY SHIFT NORTH/EAST OF
THE CWFA THIS EVENING.

THURSDAY...UPPER LOW SHIFTS INTO THE NRN ROCKIES WITH SFC FRONT
PUSHING THROUGH OUR ERN ZONES. FAIRLY WDSPRD DIURNAL CONVECTION
EXPECTED...WITH A FEW SVR STORMS POSSIBLE ALONG THE SFC FRONT OVER
SCNTRL SD.

.LONG TERM...FRIDAY THROUGH TUESDAY
ISSUED AT 308 AM MDT WED MAY 27 2015

UPPER LEVEL TROF SHIFTS EAST OF THE NORTHERN PLAINS ON
FRIDAY AS SURFACE HIGH PRESSURE DROPS SOUTH OUT OF CANADA. LINGERING
SHOWERS ARE EXPECTED EARLY ON FRIDAY...SHIFTING SOUTH AND EAST EARLY
AS DRIER AIR MOVES IN. BY THE WEEKEND...COOL HIGH PRESSURE RESIDES
ACROSS THE NORTHERN PLAINS WITH BROAD UPPER LEVEL RIDGING DEVELOPING
LATE IN THE WEEKEND. A WARM UP IS EXPECTED THE FOLLOWING WEEK ALONG
WITH A RETURN OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z THURSDAY
ISSUED AT 1059 AM MDT WED MAY 27 2015

ISOLATED/SCATTERED -SHRA/-TSRA OVER SOUTH CENTRAL SD
WILL CONTINUE TO SHIFT EAST. MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. VFR CONDITIONS EXPECTED
OUTSIDE OF PRECIPITATION...WITH MVFR CIGS/VSBYS NEAR ANY STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...15
AVIATION...POJORLIE
Hazardous weather outlook, May 27, 3:04 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
404 AM MDT WED MAY 27 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281015-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
404 AM MDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA
TODAY INTO THIS EVENING...WITH LOCALLY HEAVY RAIN POSSIBLE OVER
NORTHWEST SOUTH DAKOTA. A FEW STORMS COULD BECOME
SEVERE...ESPECIALLY FROM THE BLACK HILLS EASTWARD. LARGE HAIL IS
THE MAIN THREAT...ALTHOUGH AN ISOLATED TORNADO CANT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. THE BEST CHANCE FOR
A FEW SEVERE STORMS IS OVER SOUTH CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 27, 11:48 AM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1248 PM MDT WED MAY 27 2015

SDZ012-025-072-073-271930-
NORTHERN FOOT HILLS SD-BUTTE SD-SOUTHERN MEADE CO PLAINS SD-
STURGIS/PIEDMONT FOOT HILLS SD-
1248 PM MDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE...WESTERN
MEADE AND SOUTH CENTRAL BUTTE COUNTIES UNTIL 130 PM MDT...

AT 1248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BEAR BUTTE STATE PARK...OR 7 MILES NORTH OF STURGIS...MOVING
NORTH AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NISLAND...SAINT ONGE AND BEAR BUTTE STATE PARK.

LAT...LON 4448 10344 4443 10356 4461 10382 4471 10346
TIME...MOT...LOC 1848Z 157DEG 13KT 4451 10354

CALDERON
Special weather statement, May 27, 12:32 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
132 PM MDT WED MAY 27 2015

SDZ072-073-272015-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
132 PM MDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
215 PM MDT...

AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PIEDMONT...OR 11 MILES NORTHWEST OF RAPID CITY...MOVING NORTHEAST AT
10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMMERSET AND PIEDMONT.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 42
AND 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 4418 10338 4427 10345 4438 10329 4422 10313
TIME...MOT...LOC 1931Z 231DEG 9KT 4422 10336

CALDERON
Special weather statement, May 27, 12:36 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
136 PM MDT WED MAY 27 2015

SDZ029-074-272015-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
136 PM MDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL
215 PM MDT...

AT 135 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EASTERN CUSTER STATE PARK...OR 10 MILES EAST OF CUSTER...MOVING
NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERMOSA...CUSTER PARK GAME LODGE...BLUE BELL...CUSTER STATE PARK AND
CENTER LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH MAY
LEAD TO CREEKS RUNNING HIGH.

&&

LAT...LON 4373 10352 4386 10336 4386 10318 4378 10310
      4377 10310 4364 10341
TIME...MOT...LOC 1935Z 230DEG 5KT 4373 10340

CALDERON
Special weather statement, May 27, 12:49 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
149 PM MDT WED MAY 27 2015

SDZ031-272030-
PENNINGTON CO PLAINS SD-
149 PM MDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON COUNTY
UNTIL 230 PM MDT...

AT 148 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINNACLES RANGER STATION...OR 29 MILES WEST OF PHILIP...MOVING NORTH
AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WALL...QUINN...PINNACLES RANGER STATION AND NORTHERN BADLANDS
NATIONAL PARK.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 102
AND 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4378 10213 4381 10236 4418 10238 4417 10201
TIME...MOT...LOC 1948Z 187DEG 21KT 4393 10224

CALDERON

The radar

The Rapid City radar (KUDX), 52 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
May 27, 12:54 PM MST
Where
Pennington County, 5 mi S of Wall
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
43.918, -102.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570114.